Skip to main content
main-content
Top

21-03-2012 | Radiology | Article

Hyperthyroidism therapy increases risk for excessive weight gain

Abstract

Meeting website

MedWire News: Treatment of overt hyperthyroidism with thionamides or radioactive iodine (I-131) significantly increases a patient's risk for excessive weight gain, report researchers.

The team found that factors that increased the risk for weight gain following treatment were having more severe hyperthyroidism at baseline, weight loss prior to treatment, longer duration of therapy, and being male.

"Our data confirm anecdotal reports and results from very small studies indicating weight gain after treatment for hyperthyroidism is common," said Kristien Boelaert (University of Birmingham, UK) who presented the data at the Society for Endocrinology's British Endocrine Societies meeting in Harrogate, UK.

"However, our study also shows which patients are at higher risk of putting on weight," she added.

Frequent concerns have been expressed about the amount of weight gained by patients being treated for hyperthyroidism. Boelaert and colleagues therefore recruited 1047 patients who were about to start treatment for overt hyperthyroidism to assess links with weight gain.

They found that over a mean treatment period of 22 months, 727 (69.4%) patients gained 5% of their baseline body mass or more.

Of the patients who were normal weight at baseline, 44.2% became overweight or obese at 22 months and 44.6% of the patients who were overweight at baseline became obese.

The team notes that treatment type did not significantly influence risk for weight gain with 66.8%, 70.5%, and 72.3%, of patients treated with thionamides, or single, or multiple dose I-131, respectively, reporting a 5% or greater weight gain at 22 months.

Baseline factors associated with a significantly increased likelihood of weight gain were having a higher free thyroxine level (1% per 1 pmol/l), a longer treatment duration (2% per extra month), and being male (41%). In addition, weight loss prior to treatment initiation increased the risk for weight gain after treatment threefold.

"It is very important that patients do not put off receiving treatment for hyperthyroidism due to concerns about weight gain, as delaying treatment can have serious consequences," emphasized Boelaert.

"Healthcare professionals working with patients with hyperthyroidism should be aware of these findings and should provide patients with advice on measures to minimize weight gain," she said.

"We now plan to examine whether a package of lifestyle interventions can be developed which limits excessive weight gain in these patients."

By Helen Albert

Related topics